Earlier this week, the San Francisco Chronicle ran a story about how people who’ve had weight-loss surgery (or “bariatric” surgery) are much more likely to show up in the hospital with acute liver failure due to acetaminophin poisoning. Acetaminophin, more commonly known as Tylenol in the U.S. and as paracetamol in Europe, is an extremely common drug–it’s also found in “more than 200 prescription and over-the-counter medications, including narcotics Vicodin and Percocet along with NyQuil and Sudafed,” in the U.S. at least.
Although the study was very small, the number of liver-compromised people was 17 times what you would expect–one percent of the U.S. population (not a small number) has had weight-loss surgery, and seventeen percent of the people in this tiny study were in that group.
A different report of the same study, with different numbers but the same conclusions, is here. This write-up suggests twice as many patients (still a tiny sample) and also (in direct contradiction to the Chronicle article) says that several kinds of weight-loss surgery are tentatively implicated, including not only stomach stapling but also Roux-en-Y and duodenal switch. The difference in how the study is reported just tells you how useful mainstream news is when reporting science.
If you have had weight-loss surgery, be careful !
The most common link to “bariatric” and “acetaminophen” is about how wonderful acetaminophen is for post-weight-loss-surgery patients, so if you’re planning WLS, please warn your doctor. Because this is a small study, and because no one can follow all the studies out there, you could be hugely overexposed to danger if you don’t advocate for yourself.
If there are significant hidden cases of WLS-related deaths by acetaminophen-fueled liver failure, the numbers may be worse than we know.